Main Article Content
Erythema Multiforme, Drug reaction
Erythema multiforme (EM) is an acute, self-limited inflammatory skin disease that is associated with an immune reaction to various triggers, such as herpes simplex virus, Mycoplasma pneumoniae, and medications. Topically applied medications are a rare cause of EM or EM-like eruptions. We report one patient with EM major from imiquimod 5% topical cream. After reviewing the relevant literature, we found eight cases of erythema multiforme induced by topical imiquimod. Of the eight cases of Imiquimod-induced EM, seven patients had a significant local reaction that subsequently led to the more distant cutaneous manifestations of erythema multiforme. Because Imiquimod is a commonly used topical treatment for a variety of dermatologic conditions, clinicians must be aware of this rare but serious complication. Furthermore, patients with an exuberant local reaction to imiquimod may be at higher risk of developing EM.
Hanna E, Abadi R, Abbas O. Imiquimod in dermatology: an overview. Int J Dermatol. 2016; 55(8):831-44.
Yanes DA, Kaffenberger JA, Carr DR. Erythema multiforme as a reaction to imiquimod 5% cream. Dermatol Online J. 2017; 23(2):18.
Pena-Lopez S, Suarez-Magdalena O, Monteagudo B, Cabanillas M. Erythema Multiforme Cause by Treatment With Topical Imiquimod 5% in a Patient With Gorlin Syndrome. Actas Dermosifiliogr. 2018;109:278-281.
Chan M, Kennedy J, Oakley A. Erythema multiforme triggered by imiquimod 5% cream. Australas J Dermatol 2017;58(4):e257-258.
Ballester I, Guijarro J, Niveiro M. Erythema multiforme induced by imiquimod 5% cream. Int J Dermatol. 2014;53:e347-66.
Garcia-Arpa M, Rodriguez-Vazquez M, Delgado Portela M, Vera Iglesias E. Erythema multiforme due to imiquimod 5% cream. Actas Dermosifliogr. 2010; 101:551-71.
Christou E, Morrow C. Erythema multiforme to topical imiquimod 5% cream. Australas J Dermatol. 2012;53:32.